Alert archive / Missouri / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 223, NWS Kansas City, MO

December 18, 2002Carroll County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Dec 18, 2002, 8:48 AM CST for Carroll County, Missouri. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 18, 2002, 8:48 AM CST (14:48 UTC)
Expired
Dec 18, 2002, 9:15 AM CST
In force
27 min
Issued by
NWS Kansas City, MO
Area
Counties, with a storm outline in the text

County Carroll County, MO

The radar

The Pleasant Hill radar (KEAX), 95 km from the middle of the area, began a volume at 14:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 2.8 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2002-12-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 27 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2002-12-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 145 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
27 J/kg
Mixed-layer CIN
-177 J/kg
Mixed-layer LCL
1606 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
145 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 18, 3:35 AM CST, 5 hours 13 minutes earlier.

Area forecast discussion, Dec 18, 3:35 AM CST, 5 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
335 AM CST WED DEC 18 2002

335 AM...
BUSY NIGHT WITH STORMS AND VARIOUS WATCHES. MAIN FORECAST CONCERNS
ARE IN THE SHORT TERM WITH WATCH IN EFFECT UNTIL 8 AM. RUC MODEL AT
06Z WAS INDICATING DEVELOPMENT OF STORMS IN KANSAS CITY METRO AREA
SHORTLY AFTER DAYBREAK AS UPPER LEVEL SHORT WAVE MOVES INTO AREA AND
LOW LEVEL MOISTURE IS DRAWN FURTHER NORTH AND WEST JUST AHEAD OF
SURFACE FRONT. HOWEVER...BETTER DEEPER MOISTURE WILL REMAIN MORE
ACROSS THE SOUTHEAST PART OF OUR FORECAST AREA AS PROFILERS SHOWING
850 WINDS REMAINING FROM THE SOUTHWEST.  THUS THINK SCATTERED STORMS
AT BEST WHERE MOISTURE IS NOT AS DEEP WITH STORMS MORE LIKELY IN
SOUTHEAST PART OF FORECAST AREA WHEN FRONT AND UPPER WAVE ENCOUNTERS
850 MB THETA E AXIS TODAY.

MAIN UPPER TROUGH AXIS WILL STAY OVER AREA ON INTO THURSDAY...BUT
DRIER AIR WILL BE WRAPPING INTO FORECAST AREA SO AFTER THIS
AFTERNOON...EXPECT FORECAST AREA TO REMAIN DRY. FORECAST WILL BE
TRICKY AS SHORTWAVES WILL CONTINUE TO ROTATE AROUND UPPER LOW OVER
MINNESOTA. MOISTURE WILL REMAIN LIMITED...BUT GFS MODEL PAINTING
SOME LIGHT QPF IN SOUTHERN PART OF FORECAST AREA ON SATURDAY AS
NORTHERN PLAINS UPPER LOW LIFTS OUT WITH A SHORT WAVE IN SOUTHERN
STREAM CUTTING INTO CENTRAL PLAINS AND PHASING WITH A WAVE IN THE
NORTHERN STREAM. WILL PUT A SLIGHT CHANCE IN THE GRIDDED DATA FOR
RAIN OR SNOW...BUT IN ZONE WORDING WILL KEEP IT DRY AS THERE IS TOO
MUCH QUESTION OF TIMING AND MOISTURE AVAILABILITY WITH THESE WAVES.

NO REALLY COLD AIR TO SPEAK OF AS CANADIAN AIR REMAINS PRETTY MUCH
UNTAPPED AND WESTERLY COMPONENT TO WINDS AROUND NORTHERN PLAINS LOW
BRINGS DOWNSLOPE EFFECTS TO HELP MODERATE AIRMASS.

PC

.EAX...
KS...NONE.
MO...NONE.
Hazardous weather outlook, Dec 18, 6:01 AM CST, 2 hours 47 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-191200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
601 AM CST WED DEC 18 2002

...ISOLATED SEVERE THUNDERSTORMS PRODUCING DAMAGING WIND GUSTS AND
HAIL EXPECTED TODAY IN PORTIONS OF CENTRAL MISSOURI...

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT
ISOLATED SEVERE THUNDERSTORMS PRODUCING DAMAGING WIND GUSTS AND HAIL.
THROUGH 8 AM AREAS THREATENED WILL BE EAST OF A LINE FROM
CLINTON TO MACON MISSOURI. ADDITIONAL STORMS THAT MAY BECOME SEVERE
WILL BE POSSIBLE THIS AFTERNOON IN AREAS EAST OF A LINE FROM CLINTON
TO CARROLLTON AND UNIONVILLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THE FIRST PART OF THE MORNING IN
PORTIONS OF CENTRAL MISSOURI EAST OF A LINE FROM CLINTON TO MACON
MISSOURI AND AGAIN THIS AFTERNOON IN AREAS EAST OF A LINE FROM
CLINTON TO UNIONVILLE MISSOURI...INCLUDING THE KIRKSVILLE AND
SEDALIA AREAS.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX
OR HTTP://WEATHER.GOV.

PC

In the hours before

Special weather statement, Dec 18, 5:51 AM CST, 2 hours 57 minutes before
KSZ057-060-103>105-MOZ007-008-013>017-021>024-028>031-037-038-043-
044-053-181230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
551 AM CST WED DEC 18 2002

SEVERE THUNDERSTORM WATCH 780 HAS BEEN CANCELLED AS OF 555 AM CST
WEDNESDAY MORNING.  COUNTIES NO LONGER UNDER THIS SEVERE
THUNDERSTORMS WATCH INCLUDE...

IN MISSOURI:

PUTNAM...SCHUYLER...SULLIVAN...ADAIR...GRUNDY...LINN...LIVINGSTON...
DAVIESS...CALDWELL...CARROLL...RAY...LAFAYETTE...JOHNSON...DEKALB...
CLINTON...CLAY...JACKSON...CASS...BATES...PLATTE.

IN KANSAS:

LEAVENWORTH...WYANDOTTE...JOHNSON...MIAMI...LINN

THE THREAT FOR WIDESPREAD SEVERE WEATHER HAS DIMINISHED ACROSS THE
AREA.

LVQ

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 18, 12:25 AM CSTSevere Thunderstorm WarningEAXHenry50 min
Dec 18, 3:12 AM CSTSevere Thunderstorm WarningEAXHenry63 min
Dec 18, 8:14 AM CSTSevere Thunderstorm WarningEAXLafayette31 min
Dec 18, 9:03 AM CSTSevere Thunderstorm WarningEAXChariton27 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.